Montana, 2013Hail in Montana, July 2, 2013
July 2, 2013 · NWS TFX · 3 events in 1 county or zone
An upper level ridge of high pressure over the region allowed for generally weak disturbances to rotate around the main area of high pressure. Disturbances mainly affected the mountains of Central and Southwest Montana.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level ridge of high pressure over the region allowed for generally weak disturbances to rotate around the main area of high pressure. Disturbances mainly affected the mountains of Central and Southwest Montana. Isolated thunderstorms developed in these regions mostly producing some lightning and brief heavy rainfall. A couple storms, mainly in and around the Helena Valley, became severe with strong wind gusts and large hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jul 2, 4:45 PM MST, 15 minutes earlier.
Area forecast discussion, Jul 2, 4:45 PM MST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
545 PM MDT Tue Jul 2 2013
.DISCUSSION...
Tonight through Thursday...An upper level ridge of high pressure
continues to reside over the region this evening. However...weak
upper level disturbances continue to rotate around the main area
of high pressure. These disturbances will mainly affect the
western mountains and SW MT. A few isolated thunderstorm are
possible in these regions as a result. Most storms will only
produce some lightning and brief heavy rainfall...but a few strong
wind gust or small hail is possible from the stronger storms.
Temperatures should be just a touch cooler on Wednesday...but
still rather hot in several areas. Expect the cooling trend to
continue into the 4th...but the chances for isolated thunderstorms
will continue...especially during the late afternoon hours over
portions of Central and SW MT. Brusda
Thursday night through Tuesday...A cold front will sweep east across
the region Thursday night as an upper level trough, originating in
the Eastern Pacific, moves into Western Canada. the northern Rockies
and MT will remain on the southern fringes of the the broad trough
in Western Canada through early next week as generally weak
shortwaves and upper level jet impulses move across the region in a
westerly flow aloft. Temperatures will cool back to seasonal
averages Friday and remain close to average levels through the
weekend. There will be at least a slight chance for afternoon and
evening thunderstorms each day as the airmass will become somewhat
unstable each afternoon with the passage of embedded upper level
disturbances within the broad trough bringing periods of enhanced
convective activity, through the timing and location of these
features are still uncertain. Model differences grow early next week
with the ECMWF model holding on to the broad trough over western
Canada through Tuesday, while the GFS begins to rebuilds an upper
level ridge across the NW US about a day earlier, resulting in
temperatures warming back to above average levels. Hoenisch
&&
.AVIATION...
Updated 2345Z
VFR will prevail for the next 24 hours. Isolated thunderstorms will
move across Southwest Montana and will create VCTS conditions for
KHLN along with possibly affecting KBZN. Winds will generally be
light and variable at all terminals this afternoon. Some brief
intrusions below VFR conditions or Gusty winds will be possible in
the vicinity of any shower or thunderstorm. Suk
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF 62 94 56 90 / 10 10 10 20
CTB 60 89 53 85 / 0 10 10 10
HLN 65 95 60 91 / 10 20 20 20
BZN 59 94 54 90 / 10 20 20 20
WEY 46 85 44 82 / 10 20 30 40
DLN 60 91 55 88 / 20 20 20 30
HVR 63 95 61 91 / 0 10 10 20
LWT 59 91 55 87 / 10 20 20 20
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
weather.gov/greatfalls
Hazardous weather outlook, Jul 2, 2:17 AM MST, 14 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
317 AM MDT TUE JUL 2 2013
MTZ008>015-044>055-031145-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
317 AM MDT TUE JUL 2 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.
.DAY ONE...TODAY AND TONIGHT
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 2, 3:18 PM MST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
418 PM MDT TUE JUL 2 2013
MTZ014-022300-
CENTRAL AND SOUTHERN LEWIS AND CLARK MT-
418 PM MDT TUE JUL 2 2013
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LEWIS AND CLARK COUNTY
UNTIL 500 PM MDT...
AT 415 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 13 MILES WEST OF WOLF CREEK...OR 33 MILES
SOUTHWEST OF CASCADE...MOVING SOUTHEAST AT 15 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
WOLF CREEK AND HOLTER LAKE...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 4697 11188 4678 11211 4705 11250 4719 11233
TIME...MOT...LOC 2218Z 311DEG 12KT 4706 11232
NL
Local storm report, Jul 2, 4:17 PM MST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
517 PM MDT TUE JUL 02 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL 8 SW WOLF CREEK 46.92N 112.19W
07/02/2013 E1.00 INCH LEWIS AND CLARK MT DEPT OF HIGHWAYS
&&
SUKLocal storm report, Jul 2, 4:48 PM MST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
548 PM MDT TUE JUL 02 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0536 PM HAIL 5 NNE EAST HELENA 46.65N 111.90W
07/02/2013 E1.00 INCH LEWIS AND CLARK MT TRAINED SPOTTER
&&
SUKLocal storm report, Jul 2, 4:54 PM MST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
554 PM MDT TUE JUL 02 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0554 PM HAIL EAST HELENA 46.59N 111.91W
07/02/2013 E0.70 INCH LEWIS AND CLARK MT TRAINED SPOTTER
&&
SUKSpecial weather statement, Jul 2, 4:55 PM MST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
555 PM MDT TUE JUL 2 2013
MTZ014-052-053-030045-
BROADWATER MT-CENTRAL AND SOUTHERN LEWIS AND CLARK MT-JEFFERSON MT-
555 PM MDT TUE JUL 2 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LEWIS AND CLARK...
EXTREME NORTHEASTERN JEFFERSON AND NORTHWESTERN BROADWATER COUNTIES
UNTIL 645 PM MDT...
AT 553 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MONTANA CITY...OR NEAR HELENA...MOVING
SOUTHEAST AT 25 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
RURAL NORTHEASTERN JEFFERSON COUNTY...
RURAL NORTHWESTERN BROADWATER COUNTY...
RURAL SOUTHEASTERN LEWIS AND CLARK COUNTY...
LAT...LON 4669 11156 4652 11186 4687 11213 4697 11201
TIME...MOT...LOC 2355Z 322DEG 22KT 4653 11197
NL
Hail, Lewis and Clark
- When
- July 2, 5:00 PM MST
- Where
- Lewis and Clark County, 8 mi SW of Wolf Creek
- Measured
- 1 in hail
- Reported by
- Department of Highways
- Coordinates
- 46.918, -112.190
Hail estimated at 1.00 inches was visible on the Sieben Flats webcam 8 mi SW of Wolf Creek, MT.
Hail, Lewis and Clark
- When
- July 2, 5:30 PM MST
- Where
- Lewis and Clark County, 9 mi NNE of Helena
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 46.700, -111.957
Hail measuring 1.75 inches was reported 9 mi NNE of Helena, MT.
Hail, Lewis and Clark
- When
- July 2, 5:36 PM MST
- Where
- Lewis and Clark County, 5 mi NNE of Helena
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.647, -111.990
Hail measuring 1.00 inches was reported by a trained spotter 5 mi NNE of Helena, MT.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in New Hampshire, July 2, 2013$10 million · 6 events
- Tornado in South Carolina, July 2, 20139 injured · $88,000 · EF1 · 1 event
- Strong Wind in American Samoa, July 2 to 3, 2013$4.0 million · 1 event
- Flash Flooding in Vermont, July 2, 2013$325,000 · 3 events
- Flash Flood and Debris Flow in California, July 2 to 3, 2013$150,000 · 1 in hail · 6 events
- Tornado and Damaging Winds in North Carolina, July 2, 2013$115,000 · EF0 · 4 events
- Hail in Iowa, July 2, 2013$82,000 · 1 in hail · 6 events
- Hail and Damaging Wind in West Virginia, July 2, 2013$90,000 · 0.88 in hail · 3 events
- Flash Flood in New Hampshire, July 2 to 3, 2013$50,000 · 1 event
- High Wind in Nevada, July 2, 2013$50,000 · 52 kt wind · 1 event
- Lightning Strikes in Georgia, July 2, 20131 injured · $20,000 · 2 events
- Flash Flood and Hail in New Mexico, July 2, 2013$1,000 · 1.75 in hail · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 467554, 467556, 467560.